Levaquin and Avelox Antibiotics Linked to Peripheral Neuropathy
The FDA has issued a drug safety alert requiring the manufacturer of antibiotics such as Levaquin (levofloxacin) and Avelox (moxifloxacin) to revise the labeling to warn patients of the risk of permanent nerve damage, called peripheral neuropathy. Fluoroquinolones (FLQs) are a class of popular and highly potent antibiotics that are routinely used to treat relatively minor infections such as sinusitis, urinary tract infections, and sore throats. Levaquin and Avelox are the largest brand name drugs in this class. Symptoms of neuropathy include, pain, burning, tingling, numbness and/or weakness or increased sensitivity to touch, pain, heat and cold.
In August 2013 the FDA required new labeling to reflect that peripheral neuropathy may occur rapidly and potentially be permanent. The FDA’s investigation was prompted by continuing inquiries from Congress and consumer complaints describing prolonged, disabling neuropathy following FQ use. The FDA’s review found that the onset of peripheral neuropathy after FQ use is rapid, often within a few days. It can also be permanent, with 40% experiencing peripheral neuropathy for a year or more. The FDA says the risk of peripheral neuropathy occurs with FQ’s taken by mouth or by injection.
In a May 2014 letter to the U.S. Senate, Dr. Jay S. Cohen said that “In my 40+ years in pharamacovigilance, FQ’s surpass Vioxx and Thalidomide in the degree of permanent harm done.”
Fluoroquinolone drugs include:
- levofloxacin (Levaquin)
- ciprofloxacin (Cipro)
- moxifloxacin (Avelox)
- norfloxacin (Noroxin)
- ofloxacin (Floxin)
- gemifloxacin (Factive)
The attorneys of Aylstock, Witkin, Kreis & Overholtz are actively pursuing claims against the manufacturers of fluoroquinolones. If you or a loved one has been diagnosed with peripheral neuropathy or has suffered serious nerve damage following the use of Levaquin, Avelox or Cipro, call the lawyers of AWKO toll-free immediately at (844) 794-7402 to discuss your legal rights.